Acute pancreatitis has numerous etiologies, with the most common including gallstones, alcohol abuse, and medications such as angiotensin-converting enzyme (ACE) inhibitors, statins, and diuretics. Mirtazapine has been associated with increased serum cholesterol and serum triglyceride levels. However, few studies have reported dangerously elevated triglyceride levels resulting in acute pancreatitis. This report discusses a case of mirtazapine-induced pancreatitis in a 46-year-old African American female. The patient presented to the emergency department with pancreatitis, presumably alcohol-induced as with a prior admission, but she denied any recent alcohol use. Mirtazapine then became the suspected cause of her hypertriglyceridemia-induced pancreatitis and was discontinued. After discontinuing mirtazapine, and utilizing an insulin infusion, her triglyceride levels normalized and symptoms of pancreatitis resolved. Using the Naranjo Adverse Drug Reaction Probability Scale, a total score of 5 was calculated indicating a probable adverse drug reaction of acute pancreatitis from mirtazapine.
Keywords: drug-induced; hypertriglyceridemia; mirtazapine; pancreatitis.